Topology of holomorphic lefschetz pencils on the four-torus

Noriyuki Hamada, Kenta Hayano

Research output: Contribution to journalArticle

Abstract

We discuss topological properties of holomorphic Lefschetz pencils on the four-torus. Relying on the theory of moduli spaces of polarized abelian surfaces, we first prove that, under some mild assumptions, the (smooth) isomorphism class of a holomorphic Lefschetz pencil on the four-torus is uniquely determined by its genus and divisibility. We then explicitly give a system of vanishing cycles of the genus-3 holomorphic Lefschetz pencil on the four-torus due to Smith, and obtain those of holomorphic pencils with higher genera by taking finite unbranched coverings. One can also obtain the monodromy factorization associated with Smith’s pencil in a combinatorial way. This construction allows us to generalize Smith’s pencil to higher genera, which is a good source of pencils on the (topological) four-torus. As another application of the combinatorial construction, for any torus bundle over the torus with a section we construct a genus-3 Lefschetz pencil whose total space is homeomorphic to that of the given bundle.

Original languageEnglish
Pages (from-to)1515-1572
Number of pages58
JournalAlgebraic and Geometric Topology
Volume18
Issue number3
DOIs
Publication statusPublished - 2018 Apr 9

Fingerprint

Torus
Genus
Topology
Bundle
Vanishing Cycles
Abelian Surfaces
Divisibility
Isomorphism Classes
Monodromy
Topological Properties
Homeomorphic
Moduli Space
Factorization
Covering
Generalise

Keywords

  • Lefschetz pencil
  • Mapping class groups
  • Monodromy factorizations
  • Polarized abelian surfaces
  • Symplectic calabi–yau four-manifolds

ASJC Scopus subject areas

  • Geometry and Topology

Cite this

Topology of holomorphic lefschetz pencils on the four-torus. / Hamada, Noriyuki; Hayano, Kenta.

In: Algebraic and Geometric Topology, Vol. 18, No. 3, 09.04.2018, p. 1515-1572.

Research output: Contribution to journalArticle

@article{5500a6614b284542815527fcb32aaa8f,
title = "Topology of holomorphic lefschetz pencils on the four-torus",
abstract = "We discuss topological properties of holomorphic Lefschetz pencils on the four-torus. Relying on the theory of moduli spaces of polarized abelian surfaces, we first prove that, under some mild assumptions, the (smooth) isomorphism class of a holomorphic Lefschetz pencil on the four-torus is uniquely determined by its genus and divisibility. We then explicitly give a system of vanishing cycles of the genus-3 holomorphic Lefschetz pencil on the four-torus due to Smith, and obtain those of holomorphic pencils with higher genera by taking finite unbranched coverings. One can also obtain the monodromy factorization associated with Smith’s pencil in a combinatorial way. This construction allows us to generalize Smith’s pencil to higher genera, which is a good source of pencils on the (topological) four-torus. As another application of the combinatorial construction, for any torus bundle over the torus with a section we construct a genus-3 Lefschetz pencil whose total space is homeomorphic to that of the given bundle.",
keywords = "Lefschetz pencil, Mapping class groups, Monodromy factorizations, Polarized abelian surfaces, Symplectic calabi–yau four-manifolds",
author = "Noriyuki Hamada and Kenta Hayano",
year = "2018",
month = "4",
day = "9",
doi = "10.2140/agt.2018.18.1515",
language = "English",
volume = "18",
pages = "1515--1572",
journal = "Algebraic and Geometric Topology",
issn = "1472-2747",
publisher = "Agriculture.gr",
number = "3",

}

TY - JOUR

T1 - Topology of holomorphic lefschetz pencils on the four-torus

AU - Hamada, Noriyuki

AU - Hayano, Kenta

PY - 2018/4/9

Y1 - 2018/4/9

N2 - We discuss topological properties of holomorphic Lefschetz pencils on the four-torus. Relying on the theory of moduli spaces of polarized abelian surfaces, we first prove that, under some mild assumptions, the (smooth) isomorphism class of a holomorphic Lefschetz pencil on the four-torus is uniquely determined by its genus and divisibility. We then explicitly give a system of vanishing cycles of the genus-3 holomorphic Lefschetz pencil on the four-torus due to Smith, and obtain those of holomorphic pencils with higher genera by taking finite unbranched coverings. One can also obtain the monodromy factorization associated with Smith’s pencil in a combinatorial way. This construction allows us to generalize Smith’s pencil to higher genera, which is a good source of pencils on the (topological) four-torus. As another application of the combinatorial construction, for any torus bundle over the torus with a section we construct a genus-3 Lefschetz pencil whose total space is homeomorphic to that of the given bundle.

AB - We discuss topological properties of holomorphic Lefschetz pencils on the four-torus. Relying on the theory of moduli spaces of polarized abelian surfaces, we first prove that, under some mild assumptions, the (smooth) isomorphism class of a holomorphic Lefschetz pencil on the four-torus is uniquely determined by its genus and divisibility. We then explicitly give a system of vanishing cycles of the genus-3 holomorphic Lefschetz pencil on the four-torus due to Smith, and obtain those of holomorphic pencils with higher genera by taking finite unbranched coverings. One can also obtain the monodromy factorization associated with Smith’s pencil in a combinatorial way. This construction allows us to generalize Smith’s pencil to higher genera, which is a good source of pencils on the (topological) four-torus. As another application of the combinatorial construction, for any torus bundle over the torus with a section we construct a genus-3 Lefschetz pencil whose total space is homeomorphic to that of the given bundle.

KW - Lefschetz pencil

KW - Mapping class groups

KW - Monodromy factorizations

KW - Polarized abelian surfaces

KW - Symplectic calabi–yau four-manifolds

UR - http://www.scopus.com/inward/record.url?scp=85045199430&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85045199430&partnerID=8YFLogxK

U2 - 10.2140/agt.2018.18.1515

DO - 10.2140/agt.2018.18.1515

M3 - Article

AN - SCOPUS:85045199430

VL - 18

SP - 1515

EP - 1572

JO - Algebraic and Geometric Topology

JF - Algebraic and Geometric Topology

SN - 1472-2747

IS - 3

ER -